Alert archive / Colorado / Flash Flood Warnings in 2001

Flash Flood Warning 17, NWS Denver/Boulder, CO

August 9, 2001Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 9, 2001, 9:00 AM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2001, 9:00 AM MDT (15:00 UTC)
Expired
Aug 9, 2001, 12:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Larimer County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 091502
FFWDEN
COC069-091800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER COLORADO
900 AM MDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO INCLUDING THE
  BOBCAT BURN AREA

* UNTIL 12 NOON MDT

* AT 900 AM MDT...THE WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE TO HEAVY RAIN FALLING OVER CENTRAL LARIMER COUNTY...OR 
ABOUT 16 MILES WEST OF FORT COLLINS.  THE STORM PRODUCING THE HEAVY 
RAIN WAS MOVING VERY LITTLE.

A COLD FRONT PUSHED THROUGH COLORADO LAST NIGHT AND LOW LEVEL 
UPSLOPE FLOW IS NOW IN PLACE OVER THE FRONT RANGE FOOTHILLS.  AS A 
RESULT AN AREA OF MODERATE TO HEAVY CONSISTENT RAINFALL HAS BEEN 
ANCHORED TO THE FOOTHILLS OF LARIMER COUNTY.  GAUGES AND RADAR 
RAINFALL ESTIMATES INDICATED THAT UP TO ONE INCH OF RAIN HAS FALLEN 
IN THE PAST HOUR.  THE RAIN IS EXPECTED TO CONTINUE FOR THE 
REMAINDER OF THE MORNING.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

LAT...LON 4047 10542 4043 10537 4045 10522 4054 10525
          4053 10540

RJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:40 AM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 9, 3:40 AM MDT, 5 hours 20 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
340 AM MDT THU AUG 9 2001

NOT MANY ENCOURAGING SIGNS AS FAR AS THE POTENTIAL FOR A BIG RAIN
EVENT.  THE SHORTWAVE IS SHEARING APART AS MUCH AS DRIFTING SOUTH.
THE 00Z MODELS STILL SHOW A LITTLE WEAK QG LIFT DROPPING SOUTH...BUT
THIS STILL SEEMS OVERDONE.  BOTH SETS OF RADAR ECHOES...ASSOCIATED
WITH THE DEFORMATION BAND AND WITH FRONTAL LIFT...HAVE DECREASED
MARKEDLY IN THE LAST FEW HOURS AND ARE NOW PRETTY MUCH LIMITED TO
THE FOOTHILLS.  AT THE LOW LEVELS...WINDS JUST STARTING TO TURN
NORTHEAST AND THERE WILL STILL BE STRONG SHALLOW UPSLOPE.  WITH THE
SHEARING OF THE SHORTWAVE TROUGH...TEMPERATURE GRADIENT IS MUCH
WEAKER THAN FORECAST WITH THE COLDEST AIR STALLING ABOUT CENTRAL WY.
ON THE PLUS SIDE...WE WILL BE STUCK IN THE ZONE OF HIGHER SURFACE
DEW POINTS THROUGH MOST OF THE DAY...AND WARMER TEMPERATURES AND
PERHAPS A LITTLE SUN SHOULD PROVIDE THE POTENTIAL FOR THUNDERSTORMS.
MODEL SOUNDINGS WOULD SUGGEST WEAK CAPPING OVER THE PLAINS WHICH
DISAPPEARS AT OR NEAR THE FOOTHILLS.  SO WHILE IT LOOKS LIKE A
WIDESPREAD RAIN EVENT MAY NOT BE COMING...WE WILL STILL NEED TO
WATCH FOR LOCALIZED HEAVY RAINS.  MODEL SOUNDINGS CONTINUE TO SHOW
CELL MOTIONS OF LESS THAN 5 KT THIS AFTERNOON...AND TERRAIN
ANCHORING SEEMS LIKE A GOOD POSSIBILITY.  PRECIPITABLE WATER WILL BE
DOWN A BIT...0.75 TO 1 INCH...SO RAINFALL RATES MAY NOT BE
EXTREME...BUT SLOW MOTIONS AND TRAINING CAN EASILY MAKE UP FOR
THAT.  SINCE WE HAVE SOME TIME AND UNCERTAINTY...I WILL DEFER TO THE
DAY SHIFTS AGAIN ON THE QUESTION OF A FLASH FLOOD WATCH.

THE REST OF THE FORECAST LOOKS OK.  BETWEEN LESS COOLING AND HIGHER
DEW POINTS MINS TONIGHT NEED TO BE RAISED A BIT.  WHAT IS LEFT OF
THE DEFORMATION CLOUDINESS AND BLOWOFF FROM STORMS TODAY SHOULD KEEP
CLOUD COVER INTO FRI AS THE LATEST MODEL GRIDS SHOW...AND THIS PLUS
A BIT OF WARMING ALOFT WILL DISCOURAGE STORMS ON FRI.  FOR THE REST
OF THE EXTENDED FORECAST...W OR NW FLOW AROUND A REBUILDING RIDGE TO
OUR WEST WILL PROVIDE WARMER CONDITIONS WITH JUST A SLIM CHANCE OF
STORMS.     GIMMESTAD

.DEN...NONE.

Nearby

Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.